Some bisphosphonates users unfamiliar with drug's possible side effects on oral health

May 26, 2010

People undergoing bisphosphonate therapy to prevent or treat osteoporosis (a thinning of the bones) may be unfamiliar with the drug and possible adverse side effects on oral health, according to a study in the May issue of the Journal of the American Dental Association (JADA).

Use of bisphosphonates has been associated with a small risk of developing bisphosphonate-associated osteonecrosis of the jaw (BON) that occurs spontaneously or after the patient has undergone dental surgery. BON is a rare but serious condition that can cause severe damage to the jaw bone. The prevalence of BON is between three and 12 percent for patients who receive bisphosphonates intravenously for cancer therapy and less than one percent for patients who receive bisphosphonates orally for or osteopenia.

In the study, the authors sought to determine whether patients taking bisphosphonates had knowledge about the medical indication for the therapy and how long the treatment would last. They also wanted to know whether participants' physicians told them about possible adverse reactions.

The researchers interviewed 73 participants (71 women, two men) seeking routine care in a dental clinic. These participants, with an average age of 66 years that ranged from 44 to 88 years, also were undergoing bisphosphonate treatment. Eighty-four percent of the participants stated they knew why they were receiving bisphosphonate therapy. However, 80 percent said they were unsure about the duration of the therapy and 82 percent could not recall receiving information about the risk of experiencing adverse reactions, including oral osteonecrosis, by their physicians.

"The results of our small study show that patients who take bisphosphonates may not be aware that BON can develop after they undergo invasive ," the authors wrote. "We believe that a more effective communication process between prescribing physicians, dentists and patients using is needed."

The American Dental Association Advisory Committee on Medication-induced Osteonecrosis of the Jaw recommends that dental patients on bisphosphonate therapy advise their dentist. The Committee believes that it is always appropriate for physicians to encourage patients to visit the dentist regularly for professional cleanings and oral exams, as recommended by their dentist. This is especially important for patients whose is put at risk from medications or medical problems.

Explore further: Terrorist attacks decrease fertility levels, says new research

Provided by American Dental Association

5 /5 (1 vote)
add to favorites email to friend print save as pdf

Related Stories

USC dentist links Fosomax-type drugs to jaw necrosis

Jan 01, 2009

Researchers at the University Of Southern California, School Of Dentistry release results of clinical data that links oral bisphosphonates to increased jaw necrosis. The study is among the first to acknowledge that even short-term ...

Popular osteoporosis drugs triple risk of bone necrosis

Jan 15, 2008

A University of British Columbia and Vancouver Coastal Health Research Institute study has found that a popular class of osteoporosis drugs nearly triples the risk of developing bone necrosis, a condition that can lead to ...

Cancer treatment may result in bone loss

Nov 13, 2008

Montreal, November 13, 2008 – A new cross-Canada study has found that breast and prostate cancer treatment can foster bone loss. In the online edition of the Journal of Clinical Oncology, the scientists explain how loss o ...

Recommended for you

Running really can keep you young, study says

2 hours ago

If you are an active senior who wants to stay younger, keep on running. A new study involving the University of Colorado Boulder and Humboldt State University shows that senior citizens who run several times ...

The American athletics track is still a man's world

3 hours ago

The limited coverage that American female athletes get in the media is one of many subtle forms of gender biases they have to cope with. The little exposure they do get often focuses more on their attire, or how attractive, ...

How do teenage boys perceive their weight?

5 hours ago

Almost one third of male adolescents inaccurately perceive their weight. This can influence their eating habits and, consequently, their health, according to a study led by the UAB and conducted with 600 teenage boys from ...

Cold front sparks dangerous use of space heaters

5 hours ago

The Consumer Product Safety Commission (CPSC) estimates that more than 25,000 residential fires and more than 300 deaths are caused each year by space heaters. More than 6,000 Americans receive hospital emergency room care ...

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.